PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can medications change your sense of taste?

ANSWER

Some drugs can make food taste different, or they can cause a metallic, salty, or bitter taste in your mouth. Taste changes (dysgeusia) are especially common among older people who take multiple medications. Usually they go away when you stop taking the medicine.

Chemotherapy drugs, including methotrexate and doxorubicin, are a common cause. Many other types of drugs have been linked to taste changes, including:

And medicines that treat these conditions:

  • Antihistimines, for allergies
  • Antibiotics and antifungals
  • Antipsychotics
  • Biophosphonates
  • Blood thinners
  • Diuretics
  • Cholesterol-lowering drugs
  • Corticosteroids, used for inflammation
  • Muscle relaxers
  • Transplant rejection drugs
  • Smoking cessation
  • Stimulants
  • Asthma
  • Blood pressure
  • Diabetes
  • Glaucoma
  • Gout
  • Heart
  • Iron-deficiency anemia
  • Parkinson's disease
  • Rheumatoid arthritis
  • Seizures
  • Thyroid problems

From: Oral Side Effects of Medications WebMD Medical Reference

SOURCES:

American Heart Association: "Possible Side Effects of Drugs That Lower Blood Pressure." 

Cancer Research UK: "Types and Causes of Mouth Problems."

American Academy of Periodontology: "How to Keep a Healthy Smile for Life."

Cancer Research UK: "Types and Causes of Mouth Problems." 

Academy Of General Dentistry: "Treatments For Depression Have Dental Side Effects."

Journal of the American Dental Association , June 2005.

Rees, T.D. 2000, October1998. Periodontology

Heidelbaugh, J. , 1st ed. Philadelphia, Elsevier, 2007. Clinical Men's Health: Evidence in Practice

Duthie, E.H. , 4th ed. Philadelphia, Elsevier, 2007. Practice of Geriatrics

Walsh, D. , 1st ed. Philadelphia, Saunders, 2008. Palliative Medicine

MedlinePlus: "Mouth sores."

Ciancio, S. , vol 135. Journal of the American Dental Association

Nelson, R. . August 2006. Archives of Dermatology

American Pregnancy Association: "Acne treatment during pregnancy."

MedlinePlus: "Tetracycline."

National Institutes of Health: "Taste Disorders."

Padala, K.P. 2006. Primary Care Companion Journal of Clinical Psychiatry,

Reviewed by Alfred D. Wyatt Jr. on August 15, 2018

SOURCES:

American Heart Association: "Possible Side Effects of Drugs That Lower Blood Pressure." 

Cancer Research UK: "Types and Causes of Mouth Problems."

American Academy of Periodontology: "How to Keep a Healthy Smile for Life."

Cancer Research UK: "Types and Causes of Mouth Problems." 

Academy Of General Dentistry: "Treatments For Depression Have Dental Side Effects."

Journal of the American Dental Association , June 2005.

Rees, T.D. 2000, October1998. Periodontology

Heidelbaugh, J. , 1st ed. Philadelphia, Elsevier, 2007. Clinical Men's Health: Evidence in Practice

Duthie, E.H. , 4th ed. Philadelphia, Elsevier, 2007. Practice of Geriatrics

Walsh, D. , 1st ed. Philadelphia, Saunders, 2008. Palliative Medicine

MedlinePlus: "Mouth sores."

Ciancio, S. , vol 135. Journal of the American Dental Association

Nelson, R. . August 2006. Archives of Dermatology

American Pregnancy Association: "Acne treatment during pregnancy."

MedlinePlus: "Tetracycline."

National Institutes of Health: "Taste Disorders."

Padala, K.P. 2006. Primary Care Companion Journal of Clinical Psychiatry,

Reviewed by Alfred D. Wyatt Jr. on August 15, 2018

NEXT QUESTION:

Can medications lead to tooth decay?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: